Texas, 2020

Tornadoes and Flash Flooding in Texas, May 12, 2020

May 12, 2020 · NWS EWX · 7 events in 5 counties and zones

A mesoscale convective vortex developed overnight and with daytime heating generated strong thunderstorms during the morning. Some of these storms produced tornadoes and heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A mesoscale convective vortex developed overnight and with daytime heating generated strong thunderstorms during the morning. Some of these storms produced tornadoes and heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 12, 5:52 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 12, 5:52 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
652 AM CDT Tue May 12 2020

.AVIATION.../12Z TAFS/
A pair of mesoscale circulations will make for a chaotic sky along
I-35 this morning with intermittent showers and MVFR cigs. By 17Z the
pattern should become more typical, but there will still be areas of
convection that could temporarily bring lowerings of VSBY and CIGS.
SAT/SSF may not see much more activity after 15Z as the pattern seems
to be moving more quickly to the east. If any site sees 1SM from
+TSRA, it would look to be AUS, but there is little confidence on the
timing, as the rapid refresh models have been busy changing their
minds. A quiet and diurnally seasonal picture is in store for the TAF
sites once the sun sets this evening.

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT Tue May 12 2020/

SHORT TERM (Today through Wednesday)...
This morning we are seeing an escalation of the shortwave ejection
eastward from higher terrain and an amplification of the vorticity
as the disturbance moves east. This is resulting in a dramatic
increase in rain chances and the amount of precipitation potential.
The wide variance seen in the model data from yesterday is now
converging in to a more cohesive picture that heavy rainfall is
indeed possible in the general vicinity of the MCV from early this
morning through late this afternoon. There is actually a pair of
MCVs moving through the area, the leading MCV being noted on radar
just northeast of Crystal City and the larger trailing MCV located
near Ozona in Crockett county. The Trailing MCV is forecast with
good model agreement to overtake/absorb the lead MCV later this
morning and tighten up as it reaches the eastern Hill Country by
late afternoon. Model QPF amounts have collectively shot up to match
some of the higher numbers advertised by the more alarming NAM model
from yesterday. The presence of the lead MCV appears to be steering
the focus farther south than what was seen in yesterday's model
solutions, so areas along and south of I-10 from San Antonio to
Schulenburg should be seeing the most dramatic shift in PoPs for
today. With the rapid increase in QPF amounts among several models,
the pattern has gained the attention of WPC which has now included
Central TX into a MRGL risk of excessive rainfall. Some of the finer
res solutions are showing pockets of 5+ inch amounts, but some of
these models can way over amplify the rainfall potential. If this
signal continues as new runs arrive and pinpoint the same areas, we
may need to consider a small scale flash flood watch. For now, we
have locally heavy rainfall mentioned in the forecast and continue
to monitor. In addition to the heavy rainfall potential, the storms
have a MRGL threat to reach severe levels with large hail and
damaging winds possible from the strongest storms.

The increase in magnitude of the MCV pattern will result in
increased PoPs lingering into the evening, but looking at the
various convective available models, there could be some strong
outflows that develop in the late afternoon, and leading to much
lower rainfall rates and QPF by 00Z. The pattern aloft is left flat
for Wednesday and that leads to additional conditional rain chances.
While there is a slight chance for some lingering daytime convection
Wednesday, the emphasis shifts back to the west after 00Z as a new
shortwave disturbance arrives into west TX.

LONG TERM (Wednesday Night through Monday)...
Isolated to widely scattered storms may be ongoing Wednesday evening
across far western areas of the CWA, mainly Val Verde County. There
is a Day 2 Slight Risk for severe storms from SPC. Large hail and
damaging winds are the primary threat. Currently we expect these
storms to weaken overnight. A few streamer showers and storms may
develop farther east, near and east of I-35 and I-37, on Thursday

Models continue to indicate increasing rain chances across much of
the area Friday night through Saturday along with a threat for
locally heavy rainfall. A shortwave trough will deepen as it moves
across Mexico on Friday, moving into western areas of the CWA Friday
night, and closing off into a low somewhere over or just north of the
CWA Saturday. This will place locations along and west of the I-35
corridor in a favorable environment for lift and the development of
showers and storms Friday night and along and east of the I-35
corridor on Saturday. Details on the specific evolution and mode of
storms still has to be refined. However, there does appear there
could be a severe threat and locally heavy rainfall risk Friday
night between Del Rio and San Antonio, transitioning to a locally
heavy rainfall threat as the storms progress east...into and east of
the I-35 corridor on Saturday. By 12Z Saturday precipitable water
values of around 2" are indicated to be pooled along and east of
I-35, which is into the 90th percentile on the CFSR climatology.
While it's difficult still at this time to pinpoint locations for
heavy rainfall and amounts, it does appear there could be some
pockets of storm total rainfall from Friday night through Saturday in
excess of 3 inches somewhere across the CWA. We will continue to
message a threat for locally heavy rainfall.

Forecast confidence decreases Sunday and Monday as there is a large
spread on where the upper level low ends up. The 00Z GFS stalls the
low just near and northeast of the CWA Sunday and retrogrades it
back into Central Texas on Monday. The 00Z ECMWF is more progressive
with moving the low off to the east, into Arkansas and Louisiana,
Sunday into Monday. We have followed closer to the NBM PoPs for the
time being.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77  70  86  70  87 /  70  40  20  10  20
Austin Bergstrom Intl Airport  77  69  86  70  88 /  70  40  20  10  20
New Braunfels Muni Airport     78  68  86  70  88 /  70  40  20  10  20
Burnet Muni Airport            75  67  84  67  86 /  70  20  20  20  10
Del Rio Intl Airport           89  71  92  71  92 /  10  10  10  20  -
Georgetown Muni Airport        76  68  85  70  87 /  70  40  20  10  20
Hondo Muni Airport             81  68  89  70  91 /  70  20  20  10  10
San Marcos Muni Airport        77  69  86  69  88 /  70  40  20  10  20
La Grange - Fayette Regional   80  69  88  71  89 /  60  30  20  10  30
San Antonio Intl Airport       78  69  87  71  89 /  70  30  20  10  20
Stinson Muni Airport           82  69  87  72  89 /  70  20  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...Runyen
Hazardous weather outlook, May 12, 4:07 AM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
507 AM CDT Tue May 12 2020

TXZ171>173-183>194-202>209-217>225-228-131100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
507 AM CDT Tue May 12 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Through this afternoon, there is a potential for strong to severe
storms with locally heavy rainfall over the eastern half of South
Central Texas.

The potential for severe storms will be mainly for hail and
strong gusty winds, and the stronger storms are expected during
the afternoon hours and mainly east of a line from Lake Buchanan
to Hondo to Pearsall. Areas east of a Lake Buchanan to Pearsall
line may also see broad areas of 1 to 2 inch rainfall totals,
with isolated totals up to 4 inches possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday evening into the overnight a few strong to severe
storms will be possible across Val Verde, Edwards, and Kinney
Counties. The main threats will be hail and damaging thunderstorm
winds.

Friday night through Saturday, pockets of heavy rainfall will
be possible and potentially lead to flooding. Further details on
timing, locations, and rainfall amounts will become available
later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 12, 2:29 AM CST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
329 AM CDT Tue May 12 2020

TXZ183-120915-
Val Verde TX-
329 AM CDT Tue May 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 415 AM CDT...

At 329 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Juno, moving southeast at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Devils River State Nat Area Del Norte, Devils River State Nat Area
Big Satan and Bakers Crossing.

LAT...LON 2991 10133 3007 10122 2989 10077 2965 10094
TIME...MOT...LOC 0829Z 301DEG 20KT 2996 10121

RUNYEN
Special weather statement, May 12, 2:47 AM CST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
347 AM CDT Tue May 12 2020

TXZ184-120930-
Edwards TX-
347 AM CDT Tue May 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDWARDS COUNTY UNTIL
430 AM CDT...

At 347 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Carta Valley, or 12 miles east of Loma Alta,
moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Edwards County.

LAT...LON 2982 10066 3000 10064 3000 10018 2973 10021
TIME...MOT...LOC 0847Z 276DEG 18KT 2990 10057

RUNYEN
Special weather statement, May 12, 7:39 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
839 AM CDT Tue May 12 2020

TXZ193-208-121430-
Caldwell TX-Bastrop TX-
839 AM CDT Tue May 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALDWELL AND SOUTHWESTERN
BASTROP COUNTIES UNTIL 930 AM CDT...

At 839 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lockhart, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lockhart, Rosanky, Wyldwood, Brownsboro, Delhi, Rockne, Tilmon,
String Prairie, Watterson, Red Rock, McMahan, Kovar, Dale, Bateman,
St John Colony, Taylorsville, and Togo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2968 9756 2980 9771 3013 9746 2992 9718
TIME...MOT...LOC 1339Z 222DEG 25KT 2980 9758

BF

The radar

The Austin/San Antonio radar (KEWX), 51 km away, was scanning. The volume nearest the first event began at 14:11 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 tornado. Local standard time, as filed.

Tornado, Caldwell

When
May 12, 8:09 AM CST to 8:11 AM CST
Where
Caldwell County, 0.38 mi WNW of Mc Mahan to 0.99 mi NNW of Mc Mahan
Rating
EF0
Path length
0.73 mi
Path width
20 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
29.853, -97.526

A National Weather Service survey concluded that a weak and short lived EF0 tornado touched down near the intersection of FM 86 and CR 713 in McMahan. The small tornado moved north across an open field before hitting a residence where it damaged trees, along with the roof of a barn. The tornado dissipated to the north of the property. Maximum winds were estimated at 85 mph.

Tornado, Bastrop

When
May 12, 9:54 AM CST to 10:01 AM CST
Where
Bastrop County, 2.53 mi WSW of Smithville Muni Arpt to 1.87 mi NW of Smithville Muni Arpt
Rating
EF0
Path length
2.6 mi
Path width
20 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.020, -97.210

A National Weather Service damage survey concluded that a weak EF0 tornado formed just south of the Colorado River near Smithville on FM 2571. There it produced tree damage and some visible wind damage to a few residences along FM 2571. The tornado moved northeast and crossed Hidden Shores Road where more tree damage was observed. The tornado then crossed the river before dissipating near the intersection of Highway 71 and Kellar Road. Maximum winds were estimated at 80 mph.

Tornado, Bastrop

When
May 12, 10:28 AM CST
Where
Bastrop County, 5.1 mi SSE of Paige
Rating
EFU
Path length
0.05 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
30.148, -97.099

A storm chaser reported a brief tornado just west of FM 2104 south of Paige.

Flash Flood, Comal

When
May 12, 11:11 AM CST to 1:30 PM CST
Where
Comal County, 4.08 mi NE of Smithson Vly to 4.25 mi SSW of Canyon Res
Cause
Heavy Rain
Property damage
$250,000
Reported by
Public
Coordinates
29.840, -98.270

Thunderstorms produced heavy rain that led to flash flooding. The Guadalupe Blanco River Authority rain gauge at Startzville recorded 13.01 inches of rain between 7 am and 1 pm. Several inches of water flooded the Lowes Market in Startzville and several cars in the parking lot were partially submerged.

Flash Flood, Travis

When
May 12, 11:48 AM CST to 2:00 PM CST
Where
Travis County, 2.26 mi SW of Bluff Spgs to 2.14 mi SW of Bluff Spgs
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.150, -97.800

Thunderstorms produced heavy rain that led to flash flooding. Austin Flood Early Warning System(FEWS) reported Old San Antonio Rd. near Slaughter Creek was closed by flood water in South Austin. CoCoRAHS observers reported 4 to 4 1/2 inches of rain in the area.

Flash Flood, De Witt

When
May 12, 7:26 PM CST to 10:00 PM CST
Where
De Witt County, 1.05 mi NNE of Yorktown to 0.87 mi SSE of Little St Louis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
28.995, -97.496

Thunderstorms produced heavy rain that led to flash flooding closing roads in and around Yorktown. CoCoRAHS observers reported 2.5 to 3.5 inches of rain in the area.

Flash Flood, De Witt

When
May 12, 7:26 PM CST to 10:00 PM CST
Where
De Witt County, 0.74 mi NE of Cuero to 0.19 mi WNW of Cuero
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.108, -97.272

Thunderstorms produced heavy rain that led to flash flooding closing roads in and around Cuero. CoCoRAHS observers reported 2.5 to 3.5 inches of rain in the area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881332, 881331, 881828, 891088, 891089, 891090, 891091.